Cold/Wind Chill, Cook
- When
- February 2, 7:00 AM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- GOVT OFFICIAL
56 year old man found dead in home, due to hypothermia/cold exposure. Overnight low temperature was 23F.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
56 year old man found dead in home, due to hypothermia/cold exposure. Overnight low temperature was 23F.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 2, 5:56 AM CST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 556 AM CST MON FEB 2 2004 .AVIATION DISCUSSION FOR 12 UTC TAFS... MAIN AVIATION FCST CONCERNS DEAL WITH CIGS/VIS IN SNOW LATER TODAY AND TONIGHT. VAPOR IMGRY SHOWS TROUGH OVER CNTRL PLNS THIS MORNING...WITH S/WV ROUNDING BASE OVER SRN PLNS/LWR MS VLY. WAA INDICATED IN VEERING WITH HGT IN PROFILER WIND PLOTS THRU MS VLY...WITH AREA OF COLD CLD TOPS ON IR PICS INTO NRN IL/NWRN IND. 00Z SOUNDINGS SHOW DRY LLVLS THOUGH...WITH VFR CLD BASES GENERALLY IN 060-090 RANGE ACRS FCST AREA ATTM. CONTINUED THERMAL/MOIST ADVECTION TO EVENTUALLY SATURATE COLUMN HOWEVER...AND EXPECT PCPN TO BECOME WIDESPREAD BY MID/LATE AFTN. FCST SOUNDINGS FROM MESO-ETA SUGGEST MIX OF FZRA/PL THRU 18Z FOR CHI AREA TAFS...WITH PL/SN FOR RFD. 1030Z ACARS SNDG OUT OF KORD SHOWS +2 DEG C AT 875 MB...WITH DRY LLVLS SUGGESTING PL INITIALLY. FCST SNDGS SHOW COLUMN COOLING BY 21Z OR SO ENOUGH FOR ALL SNOW BY LATE AFTN. MODEL TIME SECTIONS INDICATE STGST UVM 22Z-03Z ACRS FCST AREA...WITH IFR CONDITIONS LIKELY IN SNW. IMPROVING TREND THRU LATE NGT AS SYSTEM MOVES THRU AND BEGINS TO PULL AWAY. SE SFC WINDS AROUND 10KTS THIS AM...EXPCTD TO DECREASE AS SFC LOW APPROACHES LATER TODAY...WITH LGT VRBL WINDS VCNTY LOW CNTR...THEN SHIFTING NW AFT 06Z. RATZER && .DISCUSSION... COMPLICATED STORM SYSTEM MOVING NORTHEAST ACROSS REGION TODAY AND TONIGHT. PRECIP SHOULD BEGIN ACROSS SOUTHWEST FA FIRST AND THEN GRADUALLY SPREAD NORTHEAST DURING THE MORNING HRS. HOWEVER EXPECT QPF AMOUNTS TO BE RATHER LIGHT THRU LATE MORNING. AS LOW APPROACHES PRECIP WILL PICK UP IN INTENSITY. SOUNDINGS SHOW ENOUGH WARM AIR ALOFT TO GET LIGHT FZRA AND SLEET. BUT AS PRECIP BECOMES HEAVIER... COLUMN COOLS AND EXPECT MAINLY SNOW BY LATE AFTERNOON CONTINUING INTO THE EARLY AM HRS TUESDAY...WHICH SOUNDINGS SHOW WELL. IN ADDITION TO PRECIP CHANGING TO SNOW...THINK GUIDANCE IS TOO WARM FOR HIGHS TODAY AND GROUND TEMPS WILL ALSO PROBABLY REMAIN AT OR BELOW FREEZING. SO ANY MIXED PRECIP THAT DOES FALL WILL LIKELY STICK. ONLY AREA THAT SHOULD REMAIN SNOW IS THE NW 1/3 OF CWA AND TOWARD THE WI BORDER. AFTER CHANGE OVER TO SNOW QPF AMOUNTS SUGGEST 3 TO 5 INCHES NORTHERN AREAS AND 2 TO 4 REST OF THE AREA. THUS SNOW ADVISORY FOR NORTHWEST 1/3 CWA AND WINTER WX ADVISORY ELSEWHERE STARTING THIS MORNING AND GOING THRU TUES MORNING. EXPECT SNOW TO GRADUALLY DIMINISH FROM WEST TO EAST TOWARD SUNRISE TUESDAY...LINGERING IN NW INDIANA THRU THE MORNING HRS. WITH HIGH PRESSURE BUILDING SOUTHEAST...CLEAR SKIES AND FRESH SNOW COVER...WILL TREND TOWARD COLDEST GUIDANCE FOR LOWS TUES NIGHT. NEXT SYSTEM MOVES ACROSS SOUTHEAST U.S. WED NIGHT INTO THURS SPREADING SNOW NORTH ACROSS SOUTHERN LAKES REGION AND LIKELY POPS LOOK GOOD. && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...SNOW ADVISORY WINNEBAGO...BOONE...MCHENRY...LAKE...OGLE... LEE...DE KALB...KANE THRU TUES MORNING. WINTER WEATHER ADVISORY REST OF IL COUNTIES. IN...WINTER WX ADVISORY THRU TUE MORNING. LK MI...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 600 AM CST MON FEB 2 2004 ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010- 011-019-031200- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 600 AM CST (700 AM EST) MON FEB 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SNOW ADVISORY IS IN EFFECT NORTH OF A LINE FROM MENDOTA...TO ELGIN...TO HIGHLAND PARK ILLINOIS. A WINTER WEATHER ADVISORY IS IN EFFECT SOUTH OF THIS LINE. A WINTER STORM SYSTEM WILL MOVE FROM MISSOURI TO NORTHERN ILLINOIS BY MIDNIGHT...BEFORE CONTINUING NORTHEAST ACROSS LOWER MICHIGAN AND INTO CANADA ON TUESDAY. A MIXTURE OF LIGHT FREEZING RAIN AND SLEET IS EXPECTED SOUTH OF THE LINE FROM MENDOTA...TO ELGIN...TO HIGHLAND PARK ILLINOIS...WHILE A MIX OF LIGHT SNOW AND SLEET OCCURS TO THE NORTH. PRECIPITATION IS EXPECTED TO CHANGE OVER TO ALL SNOW BY LATE AFTERNOON...WITH SNOW CONTINUING THROUGH THE NIGHT BEFORE TAPERING TO FLURRIES EARLY TUESDAY MORNING. TOTAL SNOWFALL ACCUMULATIONS ARE EXPECTED TO RANGE FROM 3 TO 5 INCHES ACROSS FAR NORTHERN ILLINOIS... NORTH OF THE MENDOTA...TO ELGIN AND HIGHLAND PARK LINE...TO 2 TO 4 INCHES ACROSS THE REMAINDER OF NORTHERN ILLINOIS AND NORTHWEST INDIANA. THE COMBINATION OF MIXED WINTRY PRECIPITATION AND ACCUMULATING SNOW WILL RESULT IN UNTREATED ROADS AND SURFACES BECOMING SLIPPERY AND SNOW COVERED. ANYONE WHO NEEDS TO TRAVEL SHOULD USE EXTRA CAUTION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LIGHT SNOW WILL BE ENDING TUESDAY MORNING. UNTREATED ROADS MAY STILL BE SLICK AND SNOW COVERED. VERY COLD AIR IS EXPECTED TO MOVE INTO THE REGION TUESDAY NIGHT INTO WEDNESDAY MORNING. LOW TEMPERATURES WILL DROP INTO THE SINGLE DIGITS WITH WIND CHILLS DROPPING AS LOW AS 10 BELOW ZERO. MORE ACCUMULATING SNOW IS EXPECTED LATE WEDNESDAY NIGHT AND THURSDAY. SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS WILL BE APPRECIATED TODAY...TONIGHT AND TUESDAY. LMZ740>746-766-031200- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 600 AM CST MON FEB 2 2004 .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2004-02-02 | 56 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386586.